Do I really have asthma? Should I continue using Advair?
Hello, I am a 26 year old female who never smoked and has no history of asthma in the family.
For the past 9 months, I've been experiencing a mild shortness of breath, sometimes accompanied by a sharp (and sometimes dull) pain on the left side of my chest just above the breast. I've noticed the sharp pains from time to time when I inhale deeply or when I exhale fast and hard. Other than that, I don't wheeze or cough like many asthmatics do. Coincidentally, coffee has been making me nauseous ever since about 9 months ago. I believe that coupled with being in a moving car, taking coffee, and having shortness of breath, I started hyperventilating so much one day that my hands, feet, and face got very tingly and numb, and my muscles started to cramp. I thought I was having a stroke! So I was taken to the emergency room, just in case. After hours of testing (x-rays, ekg, cat scan, blood tests), they found nothing wrong and dismissed it as an anxiety attack due to hyperventilation.
So I took a pulmonary function test and the results were:
"Baseline FEV1 is 2.71 or 80% predicted, FVC is 3.71, 94% predicted, giving a ratio of 73%. However she does have a pronounced bronchodilator response and FEV1 of 16%. She has no diffusion abnormalities; however, she does have an increased residual volume of 187%".
They said that I likely have asthma and prescribed me with Advair 100/50 for a year. During the one month that I took Advair for, I had concerns of drug dependency, side effects, the high costs of the drug ($180 per month), and the necessity for it. I've read that Advair is a long-term drug used to prevent asthma attacks over the long run. However, I have NEVER had an asthma attack. During the month of using Advair, I noticed my shortness of breath a little less than before, but the difference was so mild that I couldn't really tell if Advair was making a difference or not. Before Advair, I would say that I felt that I was breathing 75% normally...and with Advair 85%. I informed my pulmonologist who then prescribed me Advair 250/50, saying that the only reason why he prescribed Advair in the first place is because I have been admitted to the ER before. However, pharmacists were saying that Advair didn't seem necessary. Instead they recommended a scheduled dose of albuterol everyday. I have stopped Advair after the first month and my breathing or rather, shortness of breath neither improved or worsened for the two weeks. However, another two weeks later, I feel that my breathing is worsenening a little...perhaps I would rate it at 80% to normal. I have been taking measurements with a peak flow meter for the past 4 weeks and it ranges from 450L/min - 700L/min. It is 95% of the time in the green zone and it doesn't seem to coincide with my feelings of shortness of breath.
I apologize for the long post, but I would really appreciate a second opinion. Do I sound like I indeed do have asthma? Are there other tests I should take to rule other possibilites out? Shall I start taking Advair again? If so, shall I start right away with the 250/50? My shortness of breath does not stop me from doing the things I normally do, but it is uncomfortable and frustrating. I'm hoping to be back to 100% again soon so that may consider taking a dream diving trip in the near future.
It is impossible to say. You have some yellow flags that concern me. The pain upon inhalation suggests very strongly you have a small pocket of infection. It might be viral, bacterial or fungal. Such a pocket would likely result in mucus production and asthmatic symptoms. Shortness of breath. The advair would remove the mucus, but make the infection worse. These infection may or may not up on an x-ray. Usually not. I would try albuterol, which does not worsen infections and an expectorant. My hypothetical provisional diagnosis would be: Rule out infection. I would also get a TB test.
These encapsulated infections (if that is what it is) are difficult to treat. And to locate. You will not get a physician to agree with me, however, if it were me, I would try two weeks of Cipro. Not seven days. And NO advair during that time or for a week before.
Thanks so much for your advice, caregiver222. I actually already do use albuterol and it doesn't seem to have an affect on the pain. In fact, during the month that I was using Advair, I didn't notice the pain in the chest at all. I also had a TB test and the results were negative.
The albuterol wouldn't relieve the pain. Often a small infection is percieved as an antigen, and triggers mucus production and an asthmatic situation. Physians are very reluctant to prescribe antibiotics because in terms of the general population overuse makes them less likely to be effective since antibiotic resistant strains of bacteria develop. That doesn't mean that an individual may not benefit from taking one under certain circumstances. TB was unlikely and I didn't mean to scare you, but was a possibility. It is impossible to make a diagnosis ny means of an internet posting, however the possibility of a small infection is very real. It could be a bruise. It could be a torn muscle. But an infection can porecipitate asthmatic like symptoms. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.